Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 45, NWS Topeka, KS

May 2, 2018Lyon County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 2, 2018, 7:06 PM CDT for Lyon County, Morris County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2018, 7:06 PM CDT (00:06 UTC)
Expired
May 2, 2018, 7:45 PM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lyon County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 7:23 PM CDTTSTM WND GST 674 Ene Saffordville, KSACADEMIA REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 12:43 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

304 
WUUS53 KTOP 030006
SVRTOP
KSC111-127-030045-
/O.NEW.KTOP.SV.W.0045.180503T0006Z-180503T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
706 PM CDT WED MAY 2 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Morris County in east central Kansas...
  Lyon County in east central Kansas...

* Until 745 PM CDT

* At 705 PM CDT, severe thunderstorms were located along a line
  extending from 10 miles northwest of Strong City to 19 miles east
  of Burns, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Severe thunderstorms will be near, 
  Dunlap around 735 PM CDT. 
  Americus and Olpe around 740 PM CDT. 
  Admire around 745 PM CDT. 

This includes the following highways...
 Interstate 35 between mile markers 128 and 142.
 Kansas Turnpike between mile markers 117 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3817 9636 3852 9635 3852 9657 3868 9595
      3817 9596
TIME...MOT...LOC 0005Z 255DEG 35KT 3848 9669 3808 9654 

HAIL...1.00IN
WIND...60MPH
 
$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:26 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, May 2, 2:26 PM CDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
226 PM CDT Wed May 2 2018

.SHORT TERM...(This evening through Thursday)
Issued at 217 PM CDT Wed May 2 2018

Mid to upper-level closed low pressure is currently located over
AZ with a broad cyclonic jet streak rounding the base and
spreading over the plains. At the surface there is a quasi-
stationary boundary stretching from southwest KS into southeast NE
with a dry line extending southward through the TX Panhandle. A
weak midlevel shortwave trough has ejected from the parent low
pressure and is currently lifting northeastward over the TX
Panhandle. This wave has provided enough ascent for storms to
initiate along the stationary boundary in southwest KS where low-
level convergence has maximized. Sufficient low-level tropospheric
moisture return has resulted in mid to upper 60 dew points within
the buoyant sector across eastern KS. This along with steep
midlevel lapse rates has yielded ML CAPE upwards of 3000 J/kg with
very little CIN in place. Pockets of partly cloudy skies has
allowed surface heating to further destabilize the warm sector.
Surface winds along and near the stationary boundary have veered
to the southwest while the winds across east central KS have
remained out of the south and backed locally. As that wave lifts
northeastward the midlevel winds increase resulting in effective
bulk shear of 45 kt and elongated hodographs. The effective SRH
should become maximized around 100-200 m2/s2 mainly across east
central KS deepening on the exact location of the midlevel speed.
Convective initiation has already began along the boundary in
southwest KS, and storms are forecasted to move northeastward
through central KS. If a cold pool can become established this
cluster of storms could accelerate through the area as a line or
bowing segments. Given the CAPE and shear embedded supercells are
possible. As the convective outflow progresses eastward additional
storm development is likely as it moves into east central KS.
There is an outside chance for an isolated supercell ahead of the
line. The 0-3 km shear is out of the southwest so if any segment
becomes orientated northwest to southeast the tornado potential
increases. If storms are able to stay semi-discrete then the
tornado potential increases as well. Damaging wind will be the
most likely threat although very large hail is possible with any
supercells. Wind driven hail could also be possible with any
bowing segments or embedded supercells.

The convection should continue to advance eastward through the
early evening and exit the area around midnight. The uncertainty
will be additional development as the low-level jet increases
tonight. Isolated to scattered storms could linger into the early
morning as moisture convergence becomes maximized over the area
tonight. The PW values are relative high for this time of year and
warm cloud depths are fairly deep. This will result in efficient
rainfall producers so amounts could range from 1-2" with locally
higher amounts especially if the later development can train over
the same locations impacted earlier. The flash flood watch has
been expanded eastward to highlight this threat through tomorrow
morning. Tomorrow the main mid to upper-level low begins to lift
out of the southwest, which will force the boundary eastward.
Depending on the morning activity and speed of the low strong to
severe storms could develop along the boundary as it moves through
far northeast and east central KS tomorrow afternoon and or
evening. There will be plenty of instability within the buoyant
sector although destabilization will depend on morning activity
and cloud coverage. The deep layer shear appears to be orientated
orthogonal to the boundary and forcing will be strong therefore
convection could go linear quickly. Given the deep layer shear
perhaps initial semi-discrete supercells will be possible.

.LONG TERM...(Thursday night through Wednesday)
Issued at 217 PM CDT Wed May 2 2018

A progressive pattern sets in for the extended period with
periodic chances for showers and thunderstorms.

Upper level ridging builds into the western U.S. for Friday and
the weekend with a broad and diffuse surface trough sliding down
on Sunday morning, which may bring a slight chance for showers and
storms. Slightly cooler air filters in behind the boundary for
early next week with H850 temps falling to around +7C by Monday
morning. The surface high quickly moves into the Ohio River Valley
on Monday with an H500 trough sliding through late Tuesday and
Wednesday morning and would bring the next chance for showers and
storms. Model confidence erodes by midweek given the progressive
pattern and growing discrepancies between the synoptic solutions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1240 PM CDT Wed May 2 2018

Strong to severe storms are possible this afternoon and early
evening with damaging wind gusts being the main threat. Large hail
and a tornado is also possible. Brief IFR/LIFR conditions and
gusty winds are possible with the storms. The uncertainty will be
tonight as showers and storms may linger through tomorrow morning.
Have included a VCTS to handle the uncertainty with chances and
coverage for late in the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday morning for KSZ020>024-026-
034>040-054>056-058-059.

&&

SHORT TERM...Sanders
LONG TERM...Skow
AVIATION...Sanders
Hazardous weather outlook, May 2, 3:14 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
314 PM CDT Wed May 2 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-032015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
314 PM CDT Wed May 2 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Another round of severe thunderstorms is expected to move into
north central Kansas this afternoon and spread east over
northeast and east central Kansas through the early evening. The
majority of the severe weather should be done by midnight.
Damaging winds, large hail, isolated tornadoes, and very heavy
rainfall will be possible. A flash flood watch is in effect for
much of the area tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of severe thunderstorms is possible across east
central and parts of northeast Kansas Thursday afternoon. The
most likely timing would be from the mid afternoon to early
evening hours. Storms may be capable of large hail, damaging
winds, heavy rainfall and perhaps a few tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Skow

In the hours before

Local storm report, May 2, 6:11 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
611 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND GST     4 SSW BAILEYVILLE       39.79N 96.21W
05/02/2018  E70 MPH          NEMAHA             KS   TRAINED SPOTTER

&&

JP
Local storm report, May 2, 6:18 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
618 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND DMG     6 SSE WATERVILLE        39.61N 96.70W
05/02/2018                   MARSHALL           KS   TRAINED SPOTTER

            POSSIBLE TORNADO DAMAGE TO A HOUSE - COINCIDENT WITH THE
            CIRCULATION. RADAR ESTIMATED TIME. DETAILS UNKNOWN AT
            THIS TIME.

&&

JP
Local storm report, May 2, 6:21 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     WSW CORNING             39.66N 96.03W
05/02/2018  E60 MPH          NEMAHA             KS   TRAINED SPOTTER

&&

JP
Local storm report, May 2, 6:28 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
628 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     4 NNW MANHATTAN         39.23N 96.61W
05/02/2018  M62 MPH          RILEY              KS   EMERGENCY MNGR

&&

BD
Special weather statement, May 2, 6:45 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
645 PM CDT WED MAY 2 2018

KSZ037-030015-
Morris-
645 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR MORRIS COUNTY UNTIL 715 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Burdick, moving northeast at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
White City, Wilsey, Parkerville, Latimer and Burdick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3855 9689 3887 9683 3876 9646 3852 9672
TIME...MOT...LOC 2344Z 222DEG 33KT 3857 9674

Skow
Special weather statement, May 2, 7:01 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
701 PM CDT WED MAY 2 2018

KSZ026-039-040-055-030045-
Shawnee-Jefferson-Douglas-Osage-
701 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON...SHAWNEE...
NORTHERN DOUGLAS AND NORTHERN OSAGE COUNTIES UNTIL 745 PM CDT...

At 701 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Hoyt to near Auburn.
Movement was east at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Meriden around 710 PM CDT.
  Topeka, Ozawkie, Berryton and Perry Lake around 720 PM CDT.
  Tecumseh and Richland around 725 PM CDT.
  Oskaloosa around 735 PM CDT.
  McLouth, Clinton and Clinton Lake around 740 PM CDT.
  Lawrence, Perry, Lecompton and Williamstown around 745 PM CDT.

This includes the following highways...
 Interstate 70 near mile marker 355.
 Kansas Turnpike between mile markers 163 and 205.

A tornado watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.

LAT...LON 3884 9593 3922 9569 3922 9559 3924 9559
      3925 9518 3897 9519 3896 9517 3898 9516
      3897 9513 3897 9511 3895 9509 3896 9508
      3898 9508 3899 9506 3889 9506
TIME...MOT...LOC 0001Z 261DEG 29KT 3923 9565 3892 9581

Skow

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:01 PM CDTSpecial Weather StatementTOPDouglas, Jefferson, Shawnee44 min
May 2, 7:38 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage52 min
May 2, 7:47 PM CDTSpecial Weather StatementTOPJefferson13 min
May 2, 7:48 PM CDTTornado WarningTOPCoffey, Osage27 min
May 2, 7:56 PM CDTSevere Thunderstorm WarningTOPCoffey36 min
May 2, 8:12 PM CDTTornado WarningTOPAnderson, Coffey, Franklin, Osage33 min
May 2, 8:15 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey45 min
May 2, 8:31 PM CDTTornado WarningTOPAnderson, Franklin29 min
May 2, 8:40 PM CDTSevere Thunderstorm WarningTOPDouglas20 min
May 2, 9:20 PM CDTSpecial Weather StatementTOPBrown, Jackson, Jefferson, Marshall, Nemaha40 min
May 3, 5:45 AM CDTRiver Flood WarningTOPClay12 hr
May 3, 3:54 PM CDTSpecial Weather StatementTOPClay36 min
May 3, 4:29 PM CDTSpecial Weather StatementTOPRiley16 min
May 3, 4:35 PM CDTSpecial Weather StatementTOPMarshall25 min
May 3, 4:36 PM CDTSpecial Weather StatementTOPBrown24 min
May 3, 4:40 PM CDTSpecial Weather StatementTOPBrown20 min
May 3, 5:02 PM CDTSpecial Weather StatementTOPPottawatomie13 min
May 3, 5:15 PM CDTSpecial Weather StatementTOPMorris15 min
May 3, 5:56 PM CDTSpecial Weather StatementTOPPottawatomie34 min
May 3, 6:04 PM CDTAreal Flood AdvisoryTOPMarshall3 hr
May 3, 6:14 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie46 min
May 3, 6:19 PM CDTSpecial Weather StatementTOPBrown26 min
May 3, 6:31 PM CDTSpecial Weather StatementTOPRiley14 min
May 3, 6:57 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.